MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH 2.7 MM VA-LCP LAT DIS FIB 3H R; PLATE, FIXATION, BONE

OBERDORF SYNTHES PRODUKTIONS GMBH 2.7 MM VA-LCP LAT DIS FIB 3H R; PLATE, FIXATION, BONE
Model Number 02.118.400
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/24/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional product code: hwc.(b)(4).Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported that during the placement of a 2.7mm variable angle locking compression plate for the distal fibula, on (b)(6) 2018, the surgeon reportedly affixed the first two 3.5 cortical screws to the 3-hole plate without issue; the second screw being placed in the distal part of the plate.While placing the third screw, it would not lock into the distal hole of the plate as expected.The screw seemed to dance around the hole in the plate.The surgeon proceeded to attempt fixation of the third screw in another distal hole but the screw failed to lock in the plate and still seemed to dance around without being locked in to the plate as expected.The surgeon tried several times to place the screw without any success.The surgeon proceeded to remove the plate with screws.It was suggested by the surgical technician that the surgeon use the same plate and screws while using a longer metaphyseal screw in the middle of the plate (as the bone may be more porous and weaker possibly due to the patient¿s osteoporotic bone).In the end, the surgeon chose to place a five hole plate; pre-drilling 2 additional holes for the placement of the screws.This plate was reportedly previously tested to fit the 2.7 variable angle screws.The surgery was completed and x-rays were taken to ensure the plate was placed secured and anatomically in place.The surgery was delayed by one hour due to the reported events; the patient required more anesthesia.Concomitant devices reported: screw (part number unknown, lot number unknown, quantity unknown), screw (part 02.211.014, lot number unknown, quantity 2), 3.5 cortical screws (part number unknown, lot number unknown, quantity unknown).This report is for one (1) 2.7mm va lcp plate for distal fibula, this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Update concomitant device list.Manufacture date.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices reported: screw (part # - unknown, lot # - unknown, qty ¿ unknown), screw (part # 02.211.014, lot # unknown, qty 1), 3.5 cortical screws (part # - unknown, lot # - unknown, qty ¿ unknown).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device history records review was completed for part# 02.118.400, lot# h360369.Manufacturing location: elmira, manufacturing date: may 13, 2017, expiry date: n/a.Device history record revealed no complaint related anomalies.The device history record shows this lot of 2.7mm va-lcp lateral distal fibula product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Product development investigation was completed.One plate was received at customer quality (cq) with post manufacturing damage in the form of worn/damaged threads and damage consistant with attepted implantation and removal.The reported complaint condition was not able to be confirmed or replicated at customer quality (cq) via functional test.However, because the returned device is damaged, this complaint is coded as confirmed.Tabulated plate drawing was reviewed during this evaluation.No product design issues or discrepancies were observed.The 2.7mm / 3.5mm variable angle lcp ankle trauma system technique guide states "final tightening must be done manually using the torque limiter".A dimensional inspection of features relevant to this complaint could not be obtained at cq due to the condition of the returned device (post manufacturing thread wear/damage).A review of the device history record revealed no complaint related anomalies.A definitive root cause could not be determined.In the complaint description, there is no mention of use of variable angle drill/screw insertion guide which ensures that a 30-degree max angulation is achieved and there is no mention of using a 1.2nm torque limiter which is required to ensure proper locking of the screw to the plate.Therefore, it is possible that the user attempted to insert the screw over angulated and/or performed final tightening under power without 1.2nm torque limiter, which prevented the screw from properly locking to the plate.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.7 MM VA-LCP LAT DIS FIB 3H R
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7286129
Report Number8030965-2018-51277
Device Sequence Number11176582
Product Code HRS
UDI-Device Identifier10886982038784
UDI-Public(01)10886982038784(10)H360369
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
K120854
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number02.118.400
Device Catalogue Number02.118.400
Device Lot NumberH360369
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2018
Initial Date Received by Manufacturer 01/24/2018
Supplement Date Received by Manufacturer02/23/2018
04/24/2018
Initial Report FDA Received Date02/21/2018
Supplement Report FDA Received Date02/28/2018
04/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age85 YR